THERE are fears that a drug being mixed into heroin being sold in the North of Ireland could be up to “10,000 times more powerful” as the heroin itself.
Fentanyl is sometimes used in the sedation of large animals, including elephants.
However, it can be extremely toxic to humans, with some types 50-100 times more powerful than heroin, while a strain called carfentanyl is 10,000 times more potent.
The issue came to light after a letter from the North’s Chief Medical Officer Dr Michael McBride issued a letter to health departments here highlighting the issue.
Victoria Creasy from the Public Health Agency warned that the drug could prove fatal to heroin users.
“Some of them can be 10,000 time stronger than heroin,” she said.
“Even a tiny, tiny amount mixed with heroin, could kill you.”
“This became of pressing concern when the PSNI contacted us to say that they believed these fentanyl type drugs may now be available in Northern Ireland.
“We are really trying to get a message out to anyone who uses heroin, who knows anyone who uses heroin and say ‘you need to exercise extreme caution at this time if you are taking heroin.’
“There could be a big increase in overdose deaths as a result of this.”
The PSNI declined to provide comment on the drug blend.
The PHA has said that there are medicines available for those who fear they have taken the drug and have provided a list of symptoms to look out for on their website.